Alert archive / Nevada / Red Flag Warnings in 2015

Red Flag Warning 2, NWS Elko, NV

August 20, 2015Elko County, Nevada

NWS Elko, NV issued this red flag warning at Aug 20, 2015, 10:20 AM PDT for Elko County, Nevada. It took effect at Aug 21, 2015, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2015, 10:20 AM PDT (17:20 UTC)
In effect from
Aug 21, 2015, 11:00 AM PDT
Expired
Aug 21, 2015, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 5.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3102 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WWUS85 KLKN 201720
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1020 AM PDT THU AUG 20 2015

...INCREASED FIRE DANGER FRIDAY AFTERNOON AND EVENING...

.A TROUGH OF LOW PRESSURE WILL PASS NORTH OF NEVADA ON FRIDAY.
THIS WILL RESULT IN STRONG AND GUSTY WEST TO SOUTHWEST WINDS
FRIDAY AFTERNOON...CONTINUING TO NEAR SUNSET FRIDAY EVENING. WIND
GUSTS OF 30 TO 35 MPH ARE LIKELY. COMBINED WITH DRY AIR...FIRE
DANGER WILL INCREASE ON FRIDAY.

NVZ468-469-211200-
/O.UPG.KLKN.FW.A.0003.150821T1800Z-150822T0300Z/
/O.NEW.KLKN.FW.W.0002.150821T1800Z-150822T0300Z/
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-
1020 AM PDT THU AUG 20 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
468 AND 469...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM PDT FRIDAY. THE FIRE WEATHER WATCH IS
NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 468 EASTERN HUMBOLDT COUNTY 
  AND NORTHWESTERN ELKO COUNTY AND FIRE WEATHER ZONE 469 
  SOUTHWESTERN AND CENTRAL ELKO COUNTY.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS NEAR 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

NVZ470-211200-
/O.NEW.KLKN.FW.W.0002.150821T1800Z-150822T0300Z/
EASTERN ELKO COUNTY-
1020 AM PDT THU AUG 20 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM PDT FRIDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS NEAR 35 MPH. 

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

TURNER
3 follow-up statements
119 
WWUS85 KLKN 210910
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
210 AM PDT FRI AUG 21 2015


NVZ468>470-212300-
/O.CON.KLKN.FW.W.0002.150821T1800Z-150822T0300Z/
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
210 AM PDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 468,469,AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 468 EASTERN HUMBOLDT COUNTY 
  AND NORTHWESTERN ELKO COUNTY...FIRE WEATHER ZONE 469 
  SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER ZONE 470 
  EASTERN ELKO COUNTY.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
852 
WWUS85 KLKN 211922
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1222 PM PDT FRI AUG 21 2015

...INCREASED FIRE DANGER THROUGH SUNSET...

.GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE INTO THIS EVENING. 
COMBINED WITH THE DRY AIR IN PLACE...CRITICAL FIRE WEATHER
CONDITIONS WILL CONTINUE. DIMINISHING WINDS AND IMPROVING 
CONDITIONS ARE EXPECTED AT SUNSET.

NVZ468>470-220300-
/O.CON.KLKN.FW.W.0002.000000T0000Z-150822T0300Z/
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
1222 PM PDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
468...469...AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 468 EASTERN HUMBOLDT COUNTY 
  AND NORTHWESTERN ELKO COUNTY...FIRE WEATHER ZONE 469 
  SOUTHWESTERN AND CENTRAL ELKO COUNTY AND FIRE WEATHER ZONE 470 
  EASTERN ELKO COUNTY.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

TURNER
555 
WWUS85 KLKN 220243
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
743 PM PDT FRI AUG 21 2015


NVZ468>470-220345-
/O.EXP.KLKN.FW.W.0002.000000T0000Z-150822T0300Z/
EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
743 PM PDT FRI AUG 21 2015

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
468...469 AND 470...

ALTHOUGH RELATIVE HUMIDITY RECOVERIES WILL REMAIN POOR DURING THE
EVENING...WINDS HAVE DIMINISHED TO BELOW CRITICAL FIRE
THRESHOLDS. THEREFORE...THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE AT 8 PM.

MUCH LESS WIND CAN BE EXPECTED TOMORROW AS HIGH PRESSURE BUILDS
OVER THE AREA. AFTERNOON HIGHS WILL ONCE AGAIN REACH THE UPPER 80S
TO LOW 90S.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Aug 20, 3:54 AM PDT, 6 hours 26 minutes earlier.

Area forecast discussion, Aug 20, 3:54 AM PDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
354 AM PDT THU AUG 20 2015

.SYNOPSIS...NEVADA WILL REMAIN DRY THROUGH THE WEEKEND. SMOKE WILL
PERSIST THROUGH FRIDAY,BEFORE IMPROVING SOMEWHAT OVER THE
WEEKEND. GUSTY WEST WINDS ARE EXPECTED FRIDAY AFTERNOON.
&&

.SHORT TERM...TODAY THROUGH FRIDAY. DRY NORTHWEST FLOW TODAY WILL
CONTINUE TO BRING SMOKE TO THE AREA FROM WILDFIRES IN OREGON AND
IDAHO. SHORT WAVE MOVING INTO THE PACIFIC NORTHWEST WILL SET UP A
WEAK CONVERGENCE ZONE ACROSS WHITE PINE COUNTY,NORTHEAST NYE
COUNTY, AND THE SOUTHEAST PORTION OF ELKO COUNTY THIS AFTERNOON.
THIS WILL CREATE SOME CLOUD BUILDUPS IN THIS AREA, BUT NO
THUNDERSTORMS ARE EXPECTED. AS THIS SHORT WAVE MOVES ACROSS THE
PACIFIC NORTHWEST ON FRIDAY AND BRUSHES NORTHERN NV IT WILL BRING
BREEZY WEST WINDS TO THE AREA, WITH SPEEDS IN THE 15 TO 15 MPH
RANGE WITH SOME GUSTS TO 35 MPH.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. WARM AND DRY
CONDITIONS PERSIST THROUGH THE WEEKEND AS THE FLOW ALOFT TRANSITIONS
FROM NEAR-ZONAL TO SOUTHWESTERLY. MID-LEVEL MOISTURE SPREADS UP INTO
CENTRAL NEVADA SATURDAY THROUGH MONDAY...RESULTING IN INCREASING
CLOUDS. BY TUESDAY AFTERNOON SHOULD SEE ENOUGH MOISTURE AND
INSTABILITY ACROSS SOUTHERN WHITE PINE AND NORTHEASTERN NYE COUNTY
FOR SOME ISOLATED THUNDERSTORMS. ISOLATED THUNDERSTORMS EXPECTED TO
EXPAND INTO EASTERN ELKO COUNTY ON WEDNESDAY.

&&

.AVIATION...VFR CONDITIONS AT ALL TERMINALS. SMOKE AND HAZE WILL
RESTRICT VISIBILITY FROM TIME TO TIME DURING THE NEXT 24 HOURS.

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM PASSING TO THE NORTH OF
NEVADA ON FRIDAY WILL BRING BREEZY WEST WINDS, PRIMARILY TO
NORTHERN NEVADA WHERE SPEEDS IN THE 15 TO 25 MPH RANGE WITH GUSTS
TO 35 MPH ARE EXPECTED. THIS COMBINED WITH MIN RH BELOW 15 PCT AND
CURED FUELS IN FIRE ZONES 468 AND 469 PROMPTED THE ISSUANCE OF A
FIRE WEATHER WATCH. MONSOON MOISTURE WILL RETURN TO FAR EASTERN
NEVADA TUESDAY AND WEDNESDAY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR EASTERN HUMBOLDT COUNTY AND NORTHWESTERN ELKO COUNTY-
SOUTHWESTERN AND CENTRAL ELKO COUNTY.

&&

91/96/96/91

Nearby

Red Flag Warnings in Nevada, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.